Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 70, NWS Indianapolis, IN

June 12, 2013Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2013, 10:18 PM EDT for Carroll County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 10:18 PM EDT (02:18 UTC)
Expired
Jun 12, 2013, 11:00 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Carroll County, IN

The radar

The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:30 PM EDTTSTM WND DMG8 Nnw Delphi, INTREE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:00 PM EDTSevere Thunderstorm Watch PDSSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KIND 130218
SVRIND
INC015-130300-
/O.NEW.KIND.SV.W.0070.130613T0218Z-130613T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 PM EDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 1100 PM EDT

* AT 1016 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 22 MILES NORTHWEST OF MEXICO TO 11 MILES NORTH OF
  LOGANSPORT TO BROOKSTON...AND MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DELPHI...YEOMAN AND CAMDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
INDIANAPOLIS.

&&

LAT...LON 4074 8653 4073 8652 4070 8652 4070 8638
      4069 8637 4056 8637 4058 8678 4066 8678
      4067 8676 4074 8676 4074 8675
TIME...MOT...LOC 0218Z 276DEG 49KT 4111 8624 4091 8636
          4065 8678

HAIL...<.75IN
WIND...60MPH

$$

MRD/JP
1 follow-up statement
283 
WWUS53 KIND 130233
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EDT WED JUN 12 2013

INC015-130300-
/O.CON.KIND.SV.W.0070.000000T0000Z-130613T0300Z/
CARROLL IN-
1033 PM EDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CARROLL COUNTY UNTIL 1100 PM EDT...

AT 1029 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF LOGANSPORT TO 6 MILES NORTHEAST OF
DELPHI TO BROOKSTON...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
DELPHI AND CAMDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
INDIANAPOLIS.

&&

LAT...LON 4074 8653 4073 8652 4070 8652 4070 8638
      4069 8637 4056 8637 4058 8678 4066 8678
      4067 8676 4074 8676 4074 8675
TIME...MOT...LOC 0233Z 296DEG 39KT 4074 8641 4065 8656
          4059 8674

HAIL...<.75IN
WIND...70MPH

$$

MRD/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:34 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 12, 9:34 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
934 PM EDT WED JUN 12 2013

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 308 PM EDT WED JUN 12 2013

STRONG TO SEVERE STORMS WILL OCCUR TONIGHT AHEAD OF A COLD FRONT.
RAIN WILL LINGER INTO THURSDAY MORNING...THEN DRY CONDITIONS CAN BE
EXPECTED UNTIL SATURDAY AFTERNOON. A COUPLE OF WEATHER SYSTEMS WILL
KEEP CHANCES FOR RAIN AROUND FROM SATURDAY AFTERNOON INTO NEXT
TUESDAY. TEMPERATURES WILL BE COOLER THAN NORMAL ON THURSDAY BUT
RETURN TO NEAR AVERAGE AND REMAIN THERE FROM THE WEEKEND ON.

&&

.NEAR TERM /OVERNIGHT/...

ISSUED AT 926 PM EDT WED JUN 12 2013

GIVEN THE RECENT RADAR TRENDS...MUCH OF THE CONVECTION REMAINS
NORTH OF CENTRAL INDIANA AND CONTINUES TO PROPAGATE EASTWARD. A FEW
CELLS HAVE TRIED TO DEVELOP ON THE SOUTHERN EDGE HOWEVER THEY HAVE
BEEN UNABLE TO SUSTAIN THEMSELVES. MAIN THREAT FROM THE NEXT FEW
HOURS WILL BE WITH THE CLUSTER OF STORMS NEAR KIRKSVILLE
ILLINOIS...AND IT/S PROPAGATION TO THE EAST OR THE SOUTHEAST. THUS
HAVE KEPT POPS HIGHER IN THE LAF...OKK...MUNCIE AND ANDERSON
AREAS...WHILE TRIMMING POPS DRAMATICALLY ACROSS THE FAR SOUTHERN
PARTS OF THE FORECAST AREA. ONGOING TEMPERATURE FORECAST APPEARS
ON THE MARK GIVEN RECENT TRENDS HAVE MADE ONLY MINOR TWEAKS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 308 PM EDT WED JUN 12 2013

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED.

SOME LINGERING FORCING WILL CONTINUE ACROSS MAINLY THE SOUTHERN AND
EASTERN FORECAST AREA ON THURSDAY MORNING AS SYSTEM EXITS THE AREA.
WENT LIKELY POPS EXTREME EAST TO LOW CHANCE POPS WEST. ENDED CHANCES
FOR RAIN BY AFTERNOON AS THE SYSTEM PULLS EAST.

HIGH PRESSURE WILL THEN PROVIDE DRY CONDITIONS THURSDAY NIGHT INTO
SATURDAY MORNING.

UPPER WAVES RIDING AROUND AN UPPER RIDGE COULD TRIGGER SOME
CONVECTION ACROSS THE AREA SATURDAY AFTERNOON. UNCERTAINTY REMAINS
HIGH IN THE TIMING AND STRENGTH OF THESE WAVES. THEREFORE ONLY WENT
CHANCE POPS SATURDAY AFTERNOON...MAINLY ACROSS THE NORTHWEST
FORECAST AREA CLOSER TO THE FORCING.

FOR TEMPERATURES THROUGH THE PERIOD WENT WITH A BLEND MOST PERIODS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ISSUED AT 227 PM EDT WED JUN 12 2013

MODELS AND WEATHER PREDICTION CENTER SUGGEST A COLD FRONT WILL DROP
SOUTHEAST ACROSS CENTRAL INDIANA ON MONDAY FOLLOWED BY AN UPPER WAVE
ON TUESDAY. MOISTURE STREAMING NORTHEAST OFF THE GULF AHEAD OF THE
FRONT SHOULD ALLOW FOR SCATTERED TO NUMEROUS THUNDERSTORMS PRIOR TO
THE FRONTAL PASSAGE WITH LOWER CHANCES AHEAD OF THE UPPER FEATURE.

REGIONAL INITIALIZATION TEMPERATURES NEAR NORMAL IN THE LOWER TO MID
80S LOOK REASONABLE AND WITH THE SYSTEM TONIGHT TAKING PLENTY OF
FOCUS...WILL NOT MAKE ANY CHANGES.

&&

.AVIATION /DISCUSSION FOR THE 130000Z TAFS/...
ISSUED AT 633 PM EDT WED JUN 12 2013

HIGH CONVECTIVE POTENTIAL ACROSS THE TAF SITES LATER THIS EVENING AS
AN UPPER IMPULSE CURRENTLY ENTERING NORTHWEST ILLINOIS MOVES INTO
NORTHWEST OHIO BY 130600Z. AIR MASS STILL CAPPED OFF...BUT VERY
UNSTABLE. CONVECTION SHOULD RESULT IN EITHER COMPLEX OVER NORTHERN
ILLINOIS TURNING SOUTHEAST...OR DEVELOPMENT ALONG THE TRAILING VORT
TAIL. SHORT TERM MODEL DATA SUGGEST HIGHEST CONVECTIVE POTENTIAL
130100Z-130500Z. BRIEF IFR CONDITIONS...AND GUSTY SHIFTING WINDS IN
THE VICINITY OF THE HEAVIER CELLS.

ADDITIONAL CONVECTION POSSIBLE IN THE WAKE OF THIS WAVE ASSOCIATED
WITH THE COLD FRONT. AT THIS POINT...THINK THE FIRST WAVE WILL SWEEP
OUT MOST OF THE INSTABILITY...BUT IF THIS DOESN/T
HAPPEN...CONVECTIVE THREAT WILL BE HIGHER WITH THE FRONT.

OUTSIDE OF CONVECTION...EXPECTING MVFR CEILINGS TO DEVELOP TOWARDS
SUNRISE THURSDAY IN THE POST FRONTAL ZONE. WILL ALSO KEEP SOME
SURFACE WIND GUSTS AROUND 20 KTS FROM 210-230 DEGREES WELL INTO THE
NIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...PUMA
SHORT TERM...50
LONG TERM....MK
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 12, 8:34 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 AM EDT WED JUN 12 2013

INZ021-028>031-035>049-051>057-060>065-067>072-131000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
834 AM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: HOT AND HUMID TODAY. WIDESPREAD THUNDERSTORMS THIS
EVENING AND OVERNIGHT.

HAZARDS: HEAT AND LIGHTNING TODAY. TONIGHT...DAMAGING
WIND...LIGHTNING...LARGE HAIL...ISOLATED TORNADOES AND LOCALIZED
FLASH FLOODING.

TIMING: EVENING INTO THE EARLY OVERNIGHT

DISCUSSION: THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK
FORSEVERE WEATHER ACROSS ALL OF CENTRAL INDIANA FOR THIS EVENING
AND EARLY OVERNIGHT. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
TO FORM ACROSS NORTHWESTERN ILLINOIS LATE THIS AFTERNOON AND EARLY
EVENING AND QUICKLY MOVE EAST AND SOUTHEAST ACROSS CENTRAL INDIANA
THIS EVENING AND INTO THE EARLY OVERNIGHT. A FEW STRONG TO SEVERE
STORMS ARE ALSO POSSIBLE AHEAD OF THE LINE. STRONG WIND SHEAR
ALONG WITH HOT AND HUMID AIR WILL FEED THE STORMS AS A SURFACE AND
UPPER TROUGH HELP MAINTAIN ORGANIZATION.

CONFIDENCE IS HIGH FOR DAMAGING STRAIGHT LINE WINDS IN MANY AREAS.
LARGE HAIL IS ALSO LIKELY BUT SOMEWHAT LESS OF A THREAT. ISOLATED
TORNADOES AND LOCALIZED FLOODING CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO MONDAY
WITH THE GREATEST THREAT OCCURRING SUNDAY. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE BUT LIGHTNING IS A HAZARD
IN ALL THUNDERSTORMS.

DISCUSSION: LOW PRESSURE WILL TRACK EAST THROUGH THE GREAT LAKES
THIS WEEKEND AND EARLY NEXT WEEK WITH A FRONTAL BOUNDARY IN THE
AREA. THIS SHOULD HELP TRIGGER MULTIPLE ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT...AND POSSIBLY AS EARLY AS LATE
AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH/TUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:30 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe30 min
Jun 12, 10:37 PM EDTSevere Thunderstorm WarningINDClinton, Howard53 min
Jun 12, 11:29 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Delaware, Hamilton, Henry, Howard and 3 more46 min
Jun 13, 12:52 AM EDTAreal Flood AdvisoryINDDelaware, Hamilton, Madison, Randolph, Tipton4 hr
Jun 13, 1:44 AM EDTAreal Flood AdvisoryINDHoward4 hr
Jun 13, 6:23 AM EDTAreal Flood AdvisoryINDCarroll, Clinton, Delaware, Howard, Madison, Randolph and 1 more4 hr
Jun 13, 6:36 AM EDTSpecial Weather StatementINDHancock39 min
Jun 13, 7:22 AM EDTSpecial Weather StatementINDRush, Shelby53 min
Jun 13, 7:45 AM EDTRiver Flood WarningINDDelaware, Randolph15 hr
Jun 13, 7:45 AM EDTRiver Flood WarningINDCarroll, Howard, Tippecanoe36 hr
Jun 13, 7:48 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby27 min
Jun 13, 8:08 AM EDTRiver Flood WarningINDCarroll, Tippecanoe, White37 hr
Jun 13, 8:08 AM EDTRiver Flood WarningINDCarroll23 hr
Jun 13, 8:08 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days
Jun 13, 8:08 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren7 days
Jun 13, 8:08 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
Jun 13, 8:29 AM EDTSpecial Weather StatementINDJennings31 min
Jun 13, 8:59 AM EDTAreal Flood AdvisoryINDDelaware, Hamilton, Madison, Tipton6 hr
Jun 13, 11:26 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo8 days
Jun 13, 11:26 AM EDTRiver Flood WarningINDSullivan, Vigo10 days
Jun 13, 11:26 AM EDTRiver Flood WarningINDKnox, Sullivan9 days
Jun 13, 11:26 AM EDTRiver Flood WarningINDKnox, Sullivan9 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.